Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 154, NWS Morristown, TN

July 21, 2018Bradley County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2018, 2:02 AM EDT for Bradley County, Polk County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2018, 2:02 AM EDT (06:02 UTC)
Expired
Jul 21, 2018, 2:30 AM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Bradley County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 8:02 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:40 AM EDT, 22 minutes earlier.

Area forecast discussion, Jul 21, 1:40 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
140 AM EDT Sat Jul 21 2018

.AVIATION...Will remain in a rather active weather pattern through
much of the TAF period.  Ongoing convection will continue to provide
bands of showers and thunderstorms moving through the area for the
rest of the night. Some of these storms will be capable of strong
gusty winds...hail and heavy rains.  When storms move through a TAF
site...be prepared for MVFR to IFR conditions for low clouds and
reduced VIS as well as erratic and variable gusty winds.  May see a
bit of a break in activity with VFR conditions with mid to high
clouds during the mid morning hours.  Another round of convection is
expected Saturday afternoon.  Scattered convection will decrease in
coverage and intensity Saturday evening with the best chance north
of TYS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

mjb
Hazardous weather outlook, Jul 20, 3:21 PM EDT, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
321 PM EDT Fri Jul 20 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
321 PM EDT Fri Jul 20 2018 /221 PM CDT Fri Jul 20 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely tonight across much of the
area, some of which may reach severe levels. The strongest storms
are expected to move out of Kentucky into middle and east
Tennessee late tonight, moving quickly into southeast Tennessee
and southwest North Carolina into early morning Saturday. Some of
these thunderstorms will be capable of producing damaging winds,
large hail, and brief heavy rainfall. An isolated tornado cannot
be ruled out, particularly across southern portions of the
Tennessee Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The atmosphere will remain unstable into Saturday and strong to
severe thunderstorms will again be possible Saturday afternoon
into the evening. The main threats with any stronger storms will
be damaging winds, large hail and brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

In the hours before

Local storm report, Jul 21, 12:53 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1253 AM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND DMG     JONESVILLE              36.69N 83.12W
07/20/2018                   LEE                VA   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE COUNTY.

0938 PM     TSTM WND DMG     PENNINGTON GAP          36.76N 83.03W
07/20/2018                   LEE                VA   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE COUNTY.

0940 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/20/2018                   CAMPBELL           TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE COUNTY.

0949 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/20/2018                   CAMPBELL           TN   911 CALL CENTER

            TREE DOWN ON SOUTH HIGHWAY 25.

1023 PM     TSTM WND DMG     BEAN STATION            36.34N 83.28W
07/20/2018                   GRAINGER           TN   911 CALL CENTER

            SEVERAL TREES DOWN IN GRAINGER COUNTY, TENNESSEE.

1027 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
07/20/2018                   UNION              TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE MAYNARDVILLE, TENNESEE
            AREA.

1038 PM     TSTM WND DMG     KINGSPORT               36.53N 82.56W
07/20/2018                   SULLIVAN           TN   AMATEUR RADIO

            TRAFFIC SIGNALS AND WIRES DOWN IN KINGSPORT DUE TO THE
            HIGH WINDS.

1045 PM     TSTM WND DMG     HALLS                   36.08N 83.93W
07/20/2018                   KNOX               TN   911 CALL CENTER

            SEVERAL TREES DOWN. ONE TREE OVER A CAR.

1050 PM     TSTM WND GST     4 NE MORRISTOWN         36.26N 83.25W
07/20/2018  M73.00 MPH       HAMBLEN            TN   AMATEUR RADIO

            MEASURED REPORT OF 73 MPH AT WHITESBURG, TN.

1112 PM     TSTM WND DMG     ELIZABETHTON            36.34N 82.23W
07/20/2018                   CARTER             TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS CARTER COUNTY, TENNESSEE.

1131 PM     TSTM WND DMG     COSBY                   35.81N 83.25W
07/20/2018                   COCKE              TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE COSBY AREA DUE TO HIGH
            WINDS.

1136 PM     TSTM WND DMG     5 SW MOUNTAIN CITY      36.42N 81.87W
07/20/2018                   JOHNSON            TN   911 CALL CENTER

            SEVERAL TREES DOWN AROUND THE COMMUNITY OF BUTLER,
            TENNESSEE.

1220 AM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
07/21/2018                   RHEA               TN   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES DOWN ACROSS THE NORTHERN
            HALF OF THE COUNTY. PENNY SIZE HAIL AS WELL.

1239 AM     TSTM WND DMG     DECATUR                 35.53N 84.79W
07/21/2018                   MEIGS              TN   911 CALL CENTER

            TREES DOWN COUNTY-WIDE ACROSS MEIGS COUNTY, TENNESSEE.

&&

DH
Local storm report, Jul 21, 12:59 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 AM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     TSTM WND DMG     DECATUR                 35.53N 84.79W
07/21/2018                   MEIGS              TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE CITY OF DECATUR, TENNESSEE.

&&

DH
Local storm report, Jul 21, 1:02 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 AM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
07/21/2018                   BLEDSOE            TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE PIKEVILLE, TN AREA.

&&

DH
Local storm report, Jul 21, 1:25 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 AM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     DAYTON                  35.49N 85.01W
07/21/2018                   RHEA               TN   911 CALL CENTER

            MULTIPLE TREES DOWN.

&&
Local storm report, Jul 21, 1:46 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
146 AM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
07/21/2018                   BLEDSOE            TN   911 CALL CENTER

            SEVERAL TREES DOWN AND A POWER LINE DOWN ACROSS THE ROAD.

&&
Local storm report, Jul 21, 1:55 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
155 AM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     BENTON                  35.18N 84.65W
07/21/2018                   POLK               TN   911 CALL CENTER

            2 TREES DOWN HIGHWAY 64.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:02 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock58 min
Jul 20, 9:12 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott48 min
Jul 20, 9:42 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hawkins63 min
Jul 20, 9:56 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Union49 min
Jul 20, 10:10 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson, Sullivan, Unicoi, Washington65 min
Jul 20, 10:17 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Sevier58 min
Jul 20, 10:31 PM EDTTornado WarningMRXBledsoe, Rhea44 min
Jul 20, 10:44 PM EDTSevere Thunderstorm WarningMRXHamblen16 min
Jul 20, 10:48 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi57 min
Jul 20, 11:10 PM EDTTornado WarningMRXBledsoe, Meigs, Rhea50 min
Jul 20, 11:13 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier32 min
Jul 20, 11:18 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea42 min
Jul 20, 11:42 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Rhea48 min
Jul 20, 11:47 PM EDTAreal Flood AdvisoryMRXBledsoe, Meigs, Rhea, Roane3 hr
Jul 21, 12:02 AM EDTSpecial Weather StatementMRXBledsoe43 min
Jul 21, 12:11 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie49 min
Jul 21, 12:14 AM EDTSpecial Weather StatementMRXScott46 min
Jul 21, 12:24 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Polk51 min
Jul 21, 12:55 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea50 min
Jul 21, 12:58 AM EDTAreal Flood AdvisoryMRXMcMinn, Meigs, Rhea3 hr
Jul 21, 12:58 AM EDTSevere Thunderstorm WarningMRXPolk62 min
Jul 21, 1:16 AM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Jul 21, 1:21 AM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea39 min
Jul 21, 1:27 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Scott48 min
Jul 21, 1:28 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn47 min
Jul 21, 2:11 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott52 min
Jul 21, 2:16 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Union59 min
Jul 21, 2:39 AM EDTAreal Flood AdvisoryMRXBradley, McMinn, Polk3 hr
Jul 21, 2:54 AM EDTSpecial Weather StatementMRXBlount, Loudon, Roane66 min
Jul 21, 3:06 AM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea39 min
Jul 21, 3:10 AM EDTSpecial Weather StatementMRXCocke, Grainger, Hamblen, Jefferson50 min
Jul 21, 3:30 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea45 min
Jul 21, 3:36 AM EDTAreal Flood WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea3 hr
Jul 21, 3:41 AM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie48 min
Jul 21, 3:53 AM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe41 min
Jul 21, 4:05 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Polk40 min
Jul 21, 4:33 AM EDTAreal Flood AdvisoryMRXBradley, Hamilton, Marion, Polk117 min
Jul 21, 6:39 AM EDTSevere Thunderstorm WarningMRXBledsoe36 min
Jul 21, 7:05 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea25 min
Jul 21, 7:24 AM EDTSpecial Weather StatementMRXBradley, Polk36 min
Jul 21, 4:06 PM EDTSpecial Weather StatementMRXKnox39 min
Jul 21, 4:17 PM EDTSpecial Weather StatementMRXMonroe43 min
Jul 21, 4:45 PM EDTSpecial Weather StatementMRXHancock, Hawkins60 min
Jul 21, 4:47 PM EDTSpecial Weather StatementMRXSevier58 min
Jul 21, 5:12 PM EDTSpecial Weather StatementMRXBradley63 min
Jul 21, 5:19 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs56 min
Jul 21, 5:33 PM EDTSpecial Weather StatementMRXMonroe42 min
Jul 21, 5:44 PM EDTSpecial Weather StatementMRXGrainger46 min
Jul 21, 5:49 PM EDTSpecial Weather StatementMRXBradley26 min
Jul 21, 5:53 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton37 min
Jul 21, 6:07 PM EDTSpecial Weather StatementMRXPolk53 min
Jul 21, 6:24 PM EDTSpecial Weather StatementMRXMonroe51 min
Jul 21, 6:26 PM EDTSevere Thunderstorm WarningMRXPolk49 min
Jul 21, 7:00 PM EDTSpecial Weather StatementMRXBlount30 min
Jul 21, 7:15 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier34 min
Jul 20, 8:14 PM EDTSpecial Weather StatementMRXScott, Wise, City of Norton46 min
Jul 20, 9:23 PM EDTSevere Thunderstorm WarningMRXLee37 min
Jul 20, 11:50 PM EDTAreal Flood AdvisoryMRXWise, City of Norton3 hr
Jul 21, 4:15 PM EDTSpecial Weather StatementMRXRussell45 min
Jul 21, 4:59 PM EDTSpecial Weather StatementMRXScott61 min
Jul 21, 5:43 PM EDTSpecial Weather StatementMRXRussell47 min
Jul 21, 6:34 PM EDTSpecial Weather StatementMRXSmyth41 min
Jul 21, 6:10 PM EDTSpecial Weather StatementMRXCherokee50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.